Texas, 2002

Hail and Damaging Winds in Texas, October 6, 2002

October 6, 2002 · NWS FWD · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 6, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Oct 6, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN OCT 6 2002

COLD FRONT KNOCKING ON THE NORTH TX DOORSTEP AND WAS CURRENTLY ALONG
A LUBBOCK-TO WICHITA FALLS-TO MCALLISTER OK LINE...MOVING SLOWLY SE
AS UPPER FLOW IS WSWLY AND SOMEWHAT PARALLELING THE BOUNDARY. CAPES
AVERAGING 2500 J/KG WITH WEAK SHEAR INDICES...BUT DECENT MID LVL
LAPSE RATES AROUND 7 DEG C/KM AND DEW PTS AROUND 70 DEG F. EXPECT A
BROKEN LINE OF STORMS CONTINUING ACROSS NW COUNTIES THROUGH
03Z...THEN AFFECTING CENTRAL AND NE COUNTIES THROUGH 08Z OR SO...
BEFORE PUSHING INTO THE SOUTH. ISOLD SVR WX RISK WITH DAMAGING
WIND/MARGINAL HAIL BEING THE MAIN THREAT...MAINLY ALONG THE RIVER
THROUGH THIS EVENING AS RRQ OF 90-110KT REMAINS SITUATED FROM NRN
OK...INTO MO/IL. KEEPING WITH LIKELY POPS FOR MOST OF NORTH TX
TONIGHT.

LIKELY POPS SOUTH/CHANCE POPS NORTH ON MONDAY...AS LOCAL RISES ON
300-315K SURFACES OCCUR WITH POST-FRONTAL ENERGY FROM SHORTWAVES IN
SWLY FLOW ALOFT. IT/LL BE SLOW TO CLEAR OUT MONDAY...BUT RED RIVER
AREAS MAY SEE BREAKS IN THE AFTERNOON. WINDY N/NELY CONDITIONS 3-6
HRS BEHIND THE FRONT...THEN TAPER OFF GRADUALLY BY AFTERNOON. CLOUD
COVER WILL BE SLOW TO ERODE AS WELL AND ALONG WITH MODEST CAA
...WILL KEEP MINS TONIGHT IN THE 60S THAN 50S...WITH LOW-MID 70S
TOMORROW AFTERNOON. LESS CLOUDS TUESDAY WITH A SLIGHT WARM UP...
WITH NEXT SYSTEM APPROACHING FROM THE WEST LATE IN THE DAY.

.EXTENDED (WED-SUN)...SHORTWAVE BEGINS AFFECTING NORTH TX LATE TUES
NIGHT INTO WEDNESDAY. SURFACE WINDS VEER AROUND S/SELY AND WITH
INCREASING 25-40KT LLJ OVER SOUTH TX BY WED MORNING...NWD MOISTURE
RETURN SHOULD OCCUR RAPIDLY. SWLY FLOW ALOFT FROM E PACIFIC TO ONLY
DEEPEN MOISTURE ACROSS THE AREA. EXPECT SURFACE- BASED INSTABILITY
AND VERTICAL SHEAR/UPPER DIVERGENCE TO INCREASE AS SUBTROPICAL 80-90
KT JET SITUATES OVERHEAD. A VERY PLAUSIBLE SVR WX THREAT IN THE
MAKING...DESPITE MINOR TIMING DIFFERENCES ADVERTISED. STRENGTH IS
FAIRLY AGREED UPON. AFTERWARDS...A BRIEF COOL DOWN THURS...BEFORE
TEMPS/MOISTURE MODIFY FRIDAY ONCE AGAIN WITH NEXT SYSTEM DROPPING
ACROSS THE ROCKIES. MODEL RUN-TO-RUN CONSISTENCY NOT GOOD SO FAR
WITH NEXT WEEKEND/S SYSTEM. CURRENT SLIGHT CHANCE WORDING WILL BE
MAINTAINED WITH CONFIDENCE LACKING FOR NEXT WEEKEND.

FCSTID = 05/
DFW   63  71  56  77 /  70  30   0  20
ACT   70  74  57  78 /  70  60   0  10
PRX   61  69  52  75 /  70  30   0   0
DTO   62  70  54  77 /  70  10   0  20
TKI   62  70  52  76 /  70  10   0  10
DAL   64  72  54  78 /  70  30   0  20
TRL   64  72  52  77 /  70  30   0   0
CRS   66  73  57  78 /  70  40   0   0
TPL   71  73  58  79 /  60  60   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Oct 6, 2:00 PM CST, 1 hour before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
MAINLY ALONG AND NORTH OF INTERSTATE 20. THIS INCLUDES THE
DALLAS-FORT WORTH METROPLEX. LARGE HAIL IS THE PRIMARY THREAT. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING
THUNDERSTORM WINDS...MAINLY THIS AFTERNOON. THE THREAT OF SEVERE
WEATHER WILL DIMINISH AFTER 10 PM ALTHOUGH SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO THE OVERNIGHT HOURS.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT MOVING SOUTH INTO
AN UNSTABLE AIR MASS OVER NORTH TEXAS THIS AFTERNOON.  VERTICAL WIND
PROFILES DO NOT SUPPORT LONG-LIVED SEVERE THUNDERSTORMS...HOWEVER
STORMS THAT DO FORM COULD BRIEFLY INTENSIFY TO SEVERE LEVELS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH 9 PM IN THE RISK AREA.

.DAYS TWO THROUGH SEVEN...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE SOUTHERN
PLAINS AND NORTH TEXAS THROUGH NEXT WEEKEND. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO WEDNESDAY...AND AGAIN
FROM LATE SATURDAY INTO SUNDAY.

07/BB

The radar

The Dallas/Ft Worth radar (KFWS), 103 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wise

When
October 6, 3:00 PM CST
Where
Wise County, Crafton
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -97.900

Large trees were blown down by high winds.

Thunderstorm Wind, Denton

When
October 6, 3:54 PM CST
Where
Denton County, Aubrey
Measured
60 kt (69 mph)
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -96.983

Extensive damage occurred to a home at the intersection of Arvin and New Hope roads south of Aubrey. Many power lines were blown down in the same area.

Hail, Eastland

When
October 6, 5:11 PM CST
Where
Eastland County, Eastland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -98.817

Thunderstorm Wind, Eastland

When
October 6, 5:30 PM CST
Where
Eastland County, Cisco
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
32.383, -98.967

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Lamar

When
October 6, 6:14 PM CST
Where
Lamar County, Paris
Measured
60 kt (69 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -95.533

Tree limbs and telephone lines were blown down, along with damage to roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318569, 5318567, 5318568, 5318570, 5318571.